Texas, 2009Winter Weather in Texas, November 30, 2009
November 30, 2009 · NWS MAF · 1 event in 1 county or zone
A strong upper level low moved over New Mexico, and along with a strong cold front, resulted in a mix of rain, freezing rain, sleet and snow across southeast New Mexico and west Texas from 11/30/09 to 12/01/09.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level low moved over New Mexico, and along with a strong cold front, resulted in a mix of rain, freezing rain, sleet and snow across southeast New Mexico and west Texas from 11/30/09 to 12/01/09.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 30, 4:19 AM CST, 41 minutes earlier.
Area forecast discussion, Nov 30, 4:19 AM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
419 AM CST MON NOV 30 2009
.DISCUSSION...
EVERYTHING APPEARS TO BE ON TRACK THIS MORNING WITH THE UPPER
LEVEL LOW HOLDING OVER THE BAJA OF MEXICO SENDING RAIN INTO THE
BIG BEND AND LOWER TRANS PECOS...WITH THE DIFFLUENT AREA SITTING
OVER OUR WESTERN COUNTIES PRODUCING SOME SNOW AND MIXED PRECIP IN
THE GUADALUPE MOUNTAINS. THE ELEVATED WARM LAYER SEEN ON THE MAF
00Z SOUNDING FROM 85O-700MB WILL REMAIN UNTIL THE UPPER LEVEL LOW
GETS CLOSER TO TEXAS. THIS WARM LAYER MAY OCCASIONALLY BE ERODED
DUE TO EVAPORATIVE COOLING DURING HEAVIER PRECIP EVENTS ALLOW
PRECIP TO CHANGE FROM MIXED TO SNOW AS HAS BEEN SEEN ON THE GDP
OBSERVATION EARLIER THIS MORNING. IT IS THIS FACTOR THAT WILL MAKE
FORECASTING SNOW AND ICE AMOUNTS VERY DIFFICULT. STILL IT ONLY
TAKES A HALF INCH OF ICE ACCUMULATION FROM SLEET TO VERIFY A
WARNING AND THERE IS TOO MUCH POTENTIAL FOR SIGNIFICANT ICE AND
SNOW ACCUMULATION TO HOLD OFF WITH A WARNING ANY LONGER IN THE
REMAINING HIGH ELEVATION AREAS OF THE CWA. THE AREAS MOST LIKELY
TO SEE THE GREATEST SNOWFALL AMOUNTS WILL BE THE GUADALUPE
MOUNTAINS AND ANY OTHER LOCATIONS ABOVE 5KFT. TWO AREAS THAT WILL
NEED TO BE CLOSELY LOOKED AT FOR POTENTIAL INCLUSION IN THE
WARNING ARE BREWSTER COUNTY...MAINLY THE NORTHERN PART...AND
NORTHERN LEA COUNTY WHICH IS 1KFT HIGHER THAN SOUTHERN LEA COUNTY.
THE REMAINING AREAS OF THE CWA WILL HAVE TO BATTLE THE WARM LAYER
AS WELL AS UNCERTAIN QPF AMOUNTS AS THE LOW MOVES ACROSS THE BIG
BEND REGION ON TUESDAY. NORTH OF I-20 SEEMS TO HAVE THE BEST
POTENTIAL FOR SNOW ACCUMULATION BUT RIGHT NOW INDICATIONS ARE
AMOUNTS WILL HOLD TO LESS THAN 4 INCHES WHICH IS THE CRITERIA FOR
A WATCH. THEREFORE WILL HOLD OFF ISSUING ANY OTHER PRODUCTS BEYOND
THE WARNING FOR THE TIME BEING.
THE COLD AIR THAT INITIALLY ACCOMPANIED THE FRONT WILL MODIFY AS
IT HAS GOTTEN COMPLETELY CUTOFF FROM ITS SOURCE REGION. THAT MEANS
ANY COLD AIR AFFECTING THE P-TYPE WILL HAVE TO BE ACCOMPANIED WITH
THE UPPER LEVEL LOW WHICH MEANS THE BEST CHANCE FOR HEAVY SNOW
WILL BE A RELATIVELY BRIEF TIME WINDOW AS THE LOW TRANSITS THE
AREA. FOR THE PERMIAN BASIN THAT WINDOW MAY BE AS LITTLE AS A FEW
HOURS BUT PRECIP RATES COULD BE FAIRLY HEFTY SO DECENT SNOWFALL
TOTALS WILL NOT BE OUT OF THE QUESTION. THERE COULD ALSO BE SOME
WRAP AROUND MOISTURE TUESDAY NIGHT BUT P-TYPE ONCE AGAIN COMES
INTO QUESTION AS THE COLD AIR WILL BE MOVING EAST AND WARMER AIR
WILL BE MOVING IN WHICH WILL LIMIT ANY ADDITIONAL ACCUMULATIONS.
THE UPPER LOW WILL INTERACT WITH A DEEPENING TROUGH OVER THE NORTH
CENTRAL U.S. SENDING A SECONDARY SURGE OF COLD AIR SOUTHWARD
WEDNESDAY. THIS WILL KEEP TEMPERATURES FROM INCREASING MUCH IF AT
ALL DURING THE WEEK. THE GFS AND ECMWF DIFFER BY LATE WEEK WITH
THE GFS TRYING BRING ABOUT A ZONAL PATTERN WHICH WOULD FINALLY
BEGIN A WARMING TREND WHILE THE ECMWF MAINTAINS THE WEST COAST
RIDGE LEAVING US COOL. DID NOT SPEND A GREAT DEAL OF TIME ON THIS
PORTION OF THE FORECAST BUT ONCE AGAIN DECIDED TO SPLIT THE
DIFFERENCE BETWEEN THE TWO MODELS. THE 06Z GFS IS JUST NOW COMING
IN AND TRENDING CLOSER TO THE ECMWF SO COLDER MAY IN FACT BE THE
BETTER WAY TO GO.
HENNIG
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 50 32 36 32 / 20 40 70 60
CARLSBAD NM 45 31 37 32 / 60 70 80 20
DRYDEN TX 44 40 46 36 / 70 70 70 30
FORT STOCKTON TX 50 30 37 33 / 60 70 80 40
GUADALUPE PASS TX 32 27 32 26 / 80 90 60 20
HOBBS NM 45 31 36 30 / 20 60 70 40
MARFA TX 38 31 36 26 / 80 80 80 20
MIDLAND INTL AIRPORT TX 50 31 36 31 / 20 50 70 50
ODESSA TX 51 30 36 30 / 20 50 70 50
WINK TX 52 31 37 32 / 40 70 80 40
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WINTER STORM WARNING UNTIL 5 AM MST TUESDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
WINTER STORM WARNING FROM 11 AM THIS MORNING TO 11 AM MST
TUESDAY FOR THE FOLLOWING ZONES... EDDY COUNTY PLAINS.
TX...HIGH WIND WARNING UNTIL 8 AM MST THIS MORNING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS.
WINTER STORM WARNING UNTIL 5 AM MST TUESDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS.
WINTER STORM WARNING FROM NOON TODAY TO NOON CST TUESDAY FOR THE
FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...MARFA
PLATEAU...VAN HORN AND HIGHWAY 54 CORRIDOR.
&&
12/10Hazardous weather outlook, Nov 30, 4:47 AM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
447 AM CST MON NOV 30 2009
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-302100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
447 AM CST MON NOV 30 2009 /347 AM MST MON NOV 30 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT TODAY AND TONIGHT FOR THE
GUADALUPE AND DAVIS MOUNTAINS...MARFA PLATEAU...VAN HORN/HIGHWAY
54 CORRIDOR AND EDDY COUNTY PLAINS. A MIXED BAG OF RAIN...FREEZING
RAIN... SLEET AND SNOW WILL DEVELOP TODAY AND CHANGE TO SNOW IN
THE MOUNTAINS THIS AFTERNOON AND THE IMMEDIATE ADJACENT PLAINS
TONIGHT. SNOW THROUGH TONIGHT MAY ACCUMULATE 5 TO 10 INCHES ACROSS
MUCH OF THE WARNING AREA EXCEPT 2 TO 4 INCH AMOUNTS IN THE EDDY
COUNTY PLAINS TONIGHT.
A HIGH WIND WARNING IS IN EFFECT UNTIL 8 AM MST OR 9 AM CST FOR
THE GUADALUPE PASS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
AS THE UPPER LEVEL LOW PRESSURE AREA MOVES ACROSS WEST TEXAS
TUESDAY THROUGH WEDNESDAY MORNING ACCUMULATING SNOWS WILL LIKELY
SPREAD EASTWARD INTO THE TRANS PECOS AND PERMIAN BASIN OF WEST
TEXAS. A FEW INCHES OF SNOW WILL BE POSSIBLE IN THESE LOCATIONS
TUESDAY THROUGH WEDNESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Winter Weather, Davis / Apache Mountains Area
- When
- November 30, 5:00 AM CST to 6:00 AM CST
- Where
- Davis / Apache Mountains Area forecast zone
- Reported by
- Trained Spotter
Freezing rain, sleet and freezing fog resulted in 0.01-0.02 inches of ice accumulation mainly on elevated objects, 7 miles WNW of Alpine.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208533.